[Skip to Content]
[Skip to Content Landing]
Other Articles
September 22, 1951

THROMBOPENIC PURPURA DURING STREPTOMYCIN TREATMENT OF TUBERCULOUS EMPYEMAREPORT OF A CASE

Author Affiliations

Ft. Wayne, Ind.; Phoenix, Ariz.

From the Chest and Tuberculosis Service, Billings Veterans Administration Hospital, Ft. Benjamin Harrison, Ind.; Chief, Medical Service, Veterans Administration Hospital, Ft. Wayne (Dr. Rudensky) and manager, Veterans Administration Hospital, Phoenix, Ariz. (Dr. Fisher).

JAMA. 1951;147(4):311-313. doi:10.1001/jama.1951.73670210004007a
Abstract

Incidence of severe toxic reactions in the hematopoietic systems of patients treated with streptomycin has been very small. The Central Streptomycin Committee of the Veterans Administration reported only 0.6%-2.3% of blood dyscrasias in 1,751 patients treated under streptomycin regimens in the federal hospitals.1 The great majority of these reactions consisted of relatively mild leukopenia and granulocytopenia; however, two cases of aplastic anemia apparently caused by streptomycin were reported by Deyke and Wallace.2 A. M. Walker,3 secretary of the Central Streptomycin Committee, informed us that he knew of no case of thrombopenic purpura occurring during the administration of streptomycin in any patient treated in the United States. In one patient with miliary tuberculosis treated with streptomycin by Feld4 agranulocytosis developed. Benhamou and others5 reported that in one child with tuberculous meningitis, treated with 2 gm. of streptomycin daily, agranulocytosis with purpura developed on the 30th day

First Page Preview View Large
First page PDF preview
First page PDF preview
×